The Food and Drug Administration (FDA) today announced the addition of new risk information to the health professional labeling for Zelnorm (tegaserod maleate). Zelnorm is a prescription medication for the short-term treatment of women with irritable bowel syndrome (IBS) whose primary bowel symptom is constipation. The labeling is being revised to ensure health professionals and patients have the most current and complete information available when prescribing and taking Zelnorm.
The specific revisions include:
- a new warning about the serious consequences of diarrhea associated with the medication;
- a new precaution about ischemic colitis and other forms of intestinal ischemia (i.e., reduced blood flow to the intestines);
- changes to the adverse reactions section describing post-marketing reports; and
- new information in the "Information for the Patient" leaflet.
The new warning states, "Serious consequences of diarrhea, including hypovolemia, hypotension and syncope have been reported in the clinical studies and during marketed use of Zelnorm. In some cases, these complications have required hospitalization for rehydration. Zelnorm should be discontinued immediately in patients who develop hypotension or syncope. Zelnorm should not be initiated in patients who are currently experiencing or frequently experience diarrhea."
The new precaution on ischemic colitis states, "Ischemic colitis, and other forms of intestinal ischemia, have been reported in patients receiving Zelnorm during marketed use of the drug. A causal relationship between Zelnorm use and these events has not been established. Placebo-controlled clinical trials of 7,000 patients for 3-month duration showed no cases of these events, and would suggest the rate of these events is low. Zelnorm should be discontinued immediately in patients who develop symptoms of ischemic colitis, such as rectal bleeding, bloody diarrhea or new or worsening abdominal pain. Patients developing these symptoms should be evaluated promptly and have appropriate diagnostic testing performed. Treatment with Zelnorm should not be resumed in patients who develop findings consistent with ischemic colitis."
Under the post marketing experience heading in the adverse reactions section, the labeling now states, "Voluntary reports of adverse events occurring with the use of Zelnorm include the following: ischemic colitis, mesenteric ischemia, gangrenous bowel, rectal bleeding, syncope, suspected sphincter of Oddi spasm, bile duct stone, and cholecystitis with elevated transaminases. Because these cases are reported voluntarily from a population of unknown size, estimates of frequency cannot be made. No causal relationship between these events and Zelnorm use has been established. Hypokalemia secondary to diarrhea has also been reported."
The new patient information advises patients who get new or increased stomach pain or blood in their stools to stop taking Zelnorm right away and to immediately contact their doctor to determine if they may have a serious problem. In addition, the new labeling advises patients to stop taking Zelnorm and to call a doctor right away if they experience diarrhea that leads to lightheadedness, dizziness or fainting.
FDA approved Zelnorm on July 24, 2002, following the recommendation for approval made by FDA's Gastrointestinal Drugs Advisory Committee on June 26, 2000 (see http://www.fda.gov/bbs/topics/ANSWERS/2002/ANS01160.html). Zelnorm is the only FDA-approved prescription drug for the short-term treatment of women with irritable bowel syndrome (IBS) whose primary bowel symptom is constipation.
Zelnorm increases the movement of stools (fecal matter) through the bowels. Zelnorm does not cure IBS, nor does it treat diarrhea-predominant IBS. Zelnorm reduces pain and discomfort in the abdominal area, and reduces bloating and constipation. The safety and effectiveness of Zelnorm in men have not been established.
In conjunction with today's FDA announcement, the manufacturer of Zelnorm, Novartis Pharmaceuticals Corporation of East Hanover, N.J., has issued a letter to health professionals to highlight the labeling changes.